MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 CORONARY ORBITAL ATHERECTOMY SYSTEM; CORONARY ATHERECTOMY DEVICE

CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 CORONARY ORBITAL ATHERECTOMY SYSTEM; CORONARY ATHERECTOMY DEVICE
Model Number GWC-12325LG-FLP
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 08/15/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Return of the device for analysis is anticipated.If the device is received for analysis, a supplemental report will be submitted when the device analysis is completed.(b)(4).
 
Event or Problem Description
The tip of the viperwire guide wire sheared off in the distal left anterior descending artery (lad) during atherectomy.Due to the small size of the vessel, the fragment could not be recovered despite use of a snare.The tip of the wire was left in vivo, and the patient was well following the procedure.The cause of the wire fracture was that the oad was operated near the tip.
 
Additional Manufacturer Narrative
Medwatch (b)(4) was received by csi on 9/9/2019.The additional information received in the medwatch has been included in this report.Additionally, the device was released to the csi field representative for analysis.The device is in transit.A follow-up report will be sent after the device analysis is completed.The material inspection report for this guide wire lot number has been reviewed.No issues or discrepancies were noted during this review that would have contributed to the reported event.The device met material, assembly, and quality control requirements.Csi id: (b)(4).
 
Event or Problem Description
Difficulty was encountered during delivery of the viperwire guide wire to the intended location.Atherectomy was performed, and the orbital atherectomy device (oad) was operated near the spring tip of the viperwire.The tip of the wire fractured in the distal left anterior descending artery (lad) as observed during removal of the oad with glideassist.Due to the small size of the vessel, the fragment could not be recovered despite use of a snare.The tip of the wire was left in vivo, and the patient was well following the procedure.
 
Additional Manufacturer Narrative
Failure analysis conclusion: the viperwire was received at csi for analysis.Examination revealed the spring tip to be fractured off.The fragment was not returned.Scanning electron microscopy analysis concluded the guide wire fractured due to excessive rotational damage; rotational dimples were observed on the fractured surface.It is hypothesized that the root cause of the fractured guide wire spring tip is user error as analysis of the fracture face is consistent with the torsional damage normally seen when the oad driveshaft is spun into the guide wire spring tip resulting in a fracture.Also, this is confirmed by details reported to csi during the investigation of the event, which indicate the user operated the atherectomy device near the viperwire spring tip.At the conclusion of the failure analysis investigation the reported event was confirmed.Csi id: (b)(4).

Brand Name
DIAMONDBACK 360 CORONARY ORBITAL ATHERECTOMY SYSTEM
Common Device Name
CORONARY ATHERECTOMY DEVICE
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS, INC.
1225 old hwy 8 nw
st. paul MN 55112
MDR Report Key8921754
Report Number3004742232-2019-00223
Device Sequence Number11362140
Product Code MCX
UDI-Device Identifier10852528005183
UDI-Public(01)10852528005183(17)210430(10)11100502
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P130005
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2021
Device Model NumberGWC-12325LG-FLP
Device Catalogue Number72010-01
Device Lot Number11100502
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/11/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/15/2019
Supplement Date Received by Manufacturer09/09/2019
09/18/2019
Initial Report FDA Received Date08/22/2019
Supplement Report FDA Received Date09/11/2019
09/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age82 YR